Maryland, 2021

Damaging Winds in Maryland, July 11, 2021

July 11, 2021 · NWS LWX · 2 events in 2 counties and zones

An isolated thunderstorm produced a few instances of wind damage of portions of western Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated thunderstorm produced a few instances of wind damage of portions of western Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 11, 2:23 PM EST, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 11, 2:23 PM EST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
323 PM EDT Sun Jul 11 2021

.SYNOPSIS...
A warm front lifts north of the area through this evening.
Thereafter, Bermuda high pressure system will build through the
first half of the week before it starts weakening during the
second half. A cold front will approach the area at the end of
the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
All morning low clouds have eroded given adequate diurnal
heating. The current GOES-16 visible channel shows a slew of
flat cumulus fields arising from the moist southerly warm
advection. Some locally stronger lift has bolstered updrafts to
produce showers with a bit of lightning activity, especially
along northern portions of I-81. With temperatures pushing into
the upper 80s and dew points in the low/mid 70s, plenty of
instability is in place this afternoon. The 18Z RAP objective
analysis paints surface-based instability in the 2,000 to 2,500
J/kg range which is supported by some of the healthier towering
cumulus. For the remainder of the afternoon and into the
evening, the focus for severe convection shifts to areas of
western Maryland into the eastern West Virginia panhandle. This
is in response to upstream shortwaves moving across the Ohio
Valley which will interact with the moist and unstable
thermodynamic environment. With the warm front in the vicinity,
added low-level helicity along this boundary could help spawn a
brief tornado. Otherwise, damaging winds will be the primary
severe hazard. A Severe Thunderstorm Watch is in effect across
Garrett and Allegany Counties in Maryland and Mineral County in
West Virginia until 9 PM. All activity should begin to abate a
couple hours after sundown. Dry conditions are forecast for
tonight with lows in the low/mid 70s east of the Blue Ridge with
60s across the mountains.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Over the course of the next couple of days, a slow moving upper
trough over the Missouri Valley into the Upper Great Lakes will
remain in place before shearing occurs. Along the western
Atlantic, a sprawling 594-dm ridge is expected to slide westward
which raises heights across the Eastern Seaboard. This ridge
axis will kick temperatures up a few more degrees while low-
level moist flow maintains a plume of low to mid 70s dew points.
The heat and humidity combination bolsters heat indices into the
100 to 103 degree range, locally higher in spots. While just
below Heat Advisory criteria, this hazard will continue to be
assessed during future shifts. Warm and humid nights will remain
the norm with readings around 6 to 10 degrees above mid-July
climatology.

Afternoon to evening showers and thunderstorms remain in the
forecast. Given somewhat marginal vertical shear profiles, these
will likely be of the high CAPE/low shear variety. However,
further convective details are to be worked out closer to the
event. Subtleties in the low/mid-level flow often carry greater
importance into that sub-24 hour forecast period. For now,
expect strong thunderstorms to break out given ample
instability, with locally severe caliber storms as well.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
With high pressure continuing to migrate a bit further south on
Wednesday, this will allow some shortwave energy to make its way
into the region by the afternoon hours. Should see a little more
organized potential for showers and thunderstorms than earlier in
the week with high pressure dominating. Should see a brief break in
the more organized action on Thursday as high pressure creeps a
little closer back into the area. Still carrying a chance for
showers and thunderstorms to occur with high temperatures and dew
points present.

As we head into the end of the work week and into the weekend,
conditions look to become a little more unsettled as high pressure
continues to move further and further away. This will in turn allow
an increase in disturbances to cross the area in the from of
shortwaves and frontal passages. There is still a strong spread in
model guidance as to what will unfold with this timeframe, will
continue to monitor as we get closer to the time period.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
While VFR conditions are forecast to dominate through Tuesday,
the afternoon and evening hours could feature some restrictions
due to showers and thunderstorms. This would bring locally gusty
winds, frequent lightning, heavy rainfall, and pronounced wind
shifts. Surface winds generally remain out of the south to
southwesterly direction through Tuesday given continued warm
advection.

VFR conditions expected Wednesday and Thursday with only an
isolated instance of sub-VFR with any impending
showers/thunderstorms that cross the terminals, leading to
reduced visibilities and ceilings.

&&

.MARINE...
Small Craft Advisories are currently in effect across all of the
waters minus the upper Tidal Potomac. While this wanes into
Monday morning, the lower portions of the Tidal Potomac and
Chesapeake Bay will see continued SCA conditions through much of
Monday. This may continue into the evening/overnight hours given
southerly channeling. Otherwise, the concern will be around
showers and thunderstorms each day which may prompt the issuance
of SMWs.

SCA criteria not likely on Wednesday and Thursday. SMW's possible
with any approaching strong showers or thunderstorm that cross the
waters.

&&

.TIDES/COASTAL FLOODING...
Persisent south to southwesterly flow the next couple of days
will raise tidal anomalies. This bring the more susceptible
Annapolis coastal area into Action during the next larger high
tide on Monday morning. Otherwise, the remaining tidal sites
should stay just below Action.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Monday for ANZ530>533-536-
     538>542.
     Small Craft Advisory until 6 PM EDT Monday for ANZ534-537-543.

&&

SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...ADM
AVIATION...BRO/ADM
MARINE...BRO/ADM
TIDES/COASTAL FLOODING...BRO
Hazardous weather outlook, Jul 11, 6:50 PM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
750 PM EDT Sun Jul 11 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-130000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
750 PM EDT Sun Jul 11 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Isolated severe storms are possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-130000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
750 PM EDT Sun Jul 11 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Isolated severe storms are possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe storms are possible Monday afternoon into early
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MDZ001-501-502-VAZ503-504-WVZ501>506-130000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
750 PM EDT Sun Jul 11 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 9 PM for Allegany
County in Maryland. Damaging winds are the primary threat, but an
isolated tornado is possible as well.

Elsewhere, isolated severe storms are possible this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe storms are possible Monday afternoon into early
evening.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

The radar

The Sterling radar (KLWX), 106 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
July 11, 7:20 PM EST
Where
Allegany County, 0.29 mi W of Little Orleans
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.630, -78.385

Numerous trees blew down along Orleans Road.

Thunderstorm Wind, Washington

When
July 11, 7:45 PM EST
Where
Washington County, 0.37 mi W of Hancock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.701, -78.187

A tree blew down on US-522 at West High Street. Wires blew down on Baptist Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961528, 961529.